Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Reno, NV

May 16, 2020Madera County, Mono County, California

NWS Reno, NV issued this red flag warning at May 16, 2020, 10:34 AM PDT for Madera County, Mono County, California. It took effect at May 17, 2020, 11:00 AM PDT. It was in force for 8 hr. 25 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 2020, 10:34 AM PDT (17:34 UTC)
In effect from
May 17, 2020, 11:00 AM PDT
Expired
May 17, 2020, 7:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Madera County, CA, Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 143 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 11:00 AM PDTNON-TSTM WND GST 485 W Crowley Lake, CAMESONET STATION UCSH 5.1 W CROWLEY LAKE (DRI).
May 17, 12:20 PM PDTNON-TSTM WND GST 475 N Coleville, CAMESONET STATION LIB05 3.7 SE TOPAZ LAKE (LIBERTY).
May 17, 12:40 PM PDTNON-TSTM WND GST 401 Ne Crestview, CAMESONET STATION SE751 SCE CRESTVIEW RADIO.
May 17, 12:40 PM PDTNON-TSTM WND GST 562 N Conway Summit, CAMESONET STATION SE408 1.9 N CONWAY SUMMIT (SCE).
May 17, 12:50 PM PDTNON-TSTM WND GST 455 Se Toms Place, CAMESONET STATION SE392 5.1 SE TOMS PLACE (SCE).
May 17, 1:56 PM PDTNON-TSTM WND GST 484 W Crowley Lake, CAAWOS STATION KMMH MAMMOTH JUNE LAK.
May 17, 2:00 PM PDTNON-TSTM WND GST 661 Sw Conway Summit, CAMESONET STATION SE089 1.3 SW CONWAY SUMMIT (SCE).
May 17, 2:40 PM PDTNON-TSTM WND GST 432 Ssw Lee Vining, CAMESONET STATION SE708 SCE LEE VINING CANYON.
May 17, 2:50 PM PDTNON-TSTM WND GST 447 Wnw Bridgeport Reserv, CAMESONET STATION SE402 7.1 W BRIDGEPORT RESERVOIR (SCE).
May 17, 2:50 PM PDTNON-TSTM WND GST 454 Sw Bridgeport, CAMESONET STATION SE406 3.8 SW BRIDGEPORT (SCE).
May 17, 2:59 PM PDTNON-TSTM WND GST 692 S Mammoth Mountain, CAMESONET STATION MTH03 1.7 S MAMMOTH MOUNTAIN (MAMMOTH).
May 17, 3:00 PM PDTNON-TSTM WND GST 515 Ene Leavitt Meadows, CAMESONET STATION SE401 5.2 E LEAVITT MEADOWS (SCE).
May 17, 3:31 PM PDTNON-TSTM WND GST 402 Sw Mammoth Lakes, CAMESONET STATION DW5868 MAMMOTH LAKES.
May 17, 3:49 PM PDTNON-TSTM WND GST 484 Wnw Bridgeport, CAMESONET STATION BPOC1 BRIDGEPORT.
May 17, 4:30 PM PDTNON-TSTM WND GST 582 Nw Walker, CAMESONET STATION LIB06 1.6 NW WALKER (LIBERTY).
May 17, 4:48 PM PDTNON-TSTM WND GST 533 E Coleville, CAMESONET STATION WALC1 WALKER.
May 17, 4:50 PM PDTNON-TSTM WND GST 461 Nne June Lake, CAMESONET STATION SE386 1.1 N JUNE LAKE (SCE).
May 17, 5:10 PM PDTNON-TSTM WND GST 493 Wnw Toms Place, CAMESONET STATION SE445 2.6 S CROWLEY LAKE (SCE).
May 17, 5:23 PM PDTNON-TSTM WND GST 634 S Conway Summit, CAMESONET STATION UNDC1 LUNDY.
May 17, 5:40 PM PDTNON-TSTM WND GST 503 Sw Crowley Lake, CAMESONET STATION SE384 2.9 SW CROWLEY LAKE (SCE).
May 17, 6:00 PM PDTNON-TSTM WND GST 456 S Bridgeport, CAMESONET STATION SE088 6.0 S BRIDGEPORT (SCE).
May 17, 6:40 PM PDTNON-TSTM WND GST 464 Ese Toms Place, CAMESONET STATION SE390 3.7 E TOMS PLACE (SCE).
May 17, 6:46 PM PDTNON-TSTM WND GST 43Bridgeport, CAMESONET STATION EW3821 BRIDGEPORT.
May 17, 6:52 PM PDTNON-TSTM WND GST 561 Ssw Mammoth Mountain, CAMESONET STATION MTH14 0.7 S MAMMOTH MOUNTAIN (MAMMOTH).
May 17, 6:56 PM PDTNON-TSTM WND GST 812 Se Mammoth Mountain, CAMESONET STATION MTH02 1.5 SE MAMMOTH MOUNTAIN (MAMMOTH).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS85 KREV 161734
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1034 AM PDT Sat May 16 2020

CAZ274-180200-
/O.UPG.KREV.FW.A.0003.200517T1800Z-200518T0200Z/
/O.NEW.KREV.FW.W.0001.200517T1800Z-200518T0200Z/
Southern Mono County-
1034 AM PDT Sat May 16 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR ELEVATIONS BELOW 7000 FEET IN
SOUTHERN MONO COUNTY...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
11 AM to 7 PM PDT Sunday. The Fire Weather Watch is no longer in
effect.

* CHANGES...Upgraded to Red Flag Warning for Sunday.

* Affected Area...Fire Zone 274 Southern Mono County BELOW 7000 
  FEET.

* Winds...South to southwest 20-30 mph with gusts 40-50 mph.

* Humidity...8-15%.

* Duration...4 to 8 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

Hoon

http://weather.gov/reno
3 follow-up statements
617 
WWUS85 KREV 170320
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
820 PM PDT Sat May 16 2020

CAZ274-180200-
/O.CON.KREV.FW.W.0001.200517T1800Z-200518T0200Z/
Southern Mono County-
820 PM PDT Sat May 16 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM PDT
SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR ELEVATIONS BELOW
7000 FEET IN SOUTHERN MONO COUNTY...

* CHANGES...None.

* Affected Area...Fire Zone 274 Southern Mono County BELOW 7000 
  FEET.

* Winds...South to southwest 20-30 mph with gusts 40-50 mph.

* Humidity...8-15%.

* Duration...4 to 8 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fires to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
593 
WWUS85 KREV 171725
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1025 AM PDT Sun May 17 2020

CAZ274-180200-
/O.CON.KREV.FW.W.0001.200517T1800Z-200518T0200Z/
Southern Mono County-
1025 AM PDT Sun May 17 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR ELEVATIONS BELOW 7000 FEET
IN SOUTHERN MONO COUNTY...

* CHANGES...None.

* Affected Area...Fire Zone 274 Southern Mono County BELOW 7000 
  FEET.

* Winds...South to southwest 20-30 mph with gusts 40-50 mph.

* Humidity...8-15%.

* Duration...4 to 8 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fires to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
200 
WWUS85 KREV 180146
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
646 PM PDT Sun May 17 2020

CAZ274-180300-
/O.EXP.KREV.FW.W.0001.000000T0000Z-200518T0200Z/
Southern Mono County-
646 PM PDT Sun May 17 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR ELEVATIONS BELOW 7000 FEET IN
SOUTHERN MONO COUNTY...

Relative humidity values has risen above 15 percent in southern
Mono County. Localized wind gusts up to 40 mph are still possible
late this evening, but the rising humidity decreases chances any
fires would be able to spread quickly. Therefore, the Red Flag
Warning will be allowed to expire at 7 pm.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at May 16, 4:01 AM PDT, 6 hours 33 minutes earlier.

Area forecast discussion, May 16, 4:01 AM PDT, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Reno NV
401 AM PDT Sat May 16 2020

.SYNOPSIS...
Warmer and drier conditions will continue through Saturday. Breezes
will return late Saturday afternoon as the next storm approaches the
 region. This storm will bring gusty winds, below average
temperatures, mountain snow, and periods of valley rain from Sunday
through Tuesday.

&&

.SHORT TERM...

Changes to the previous forecast were generally minimal with the
removal of thunderstorms for Sunday being the main adjustment.
Otherwise, minor timing adjustments were made to the onset of
precipitation associated with the next storm systems that will
move into the region Sunday. NBM continues to be an outlier with
bringing precipitation into the region by about 6 hours ahead of
all other model suites; the forecast was nudged to the
deterministic consensus. Slight adjustments were also made to
QPF, generally raising total liquid marginally in the Sierra and
for portions of the Basin and Range.

We'll have one more "nice" day today before weather conditions
change drastically for the first half of the upcoming week.
Temperatures will creep into the mid/upper 70s for western Nevada
and mid/upper 60s for Sierra valleys. Winds will be slightly
breezier than yesterday, but still only gusting around 20 mph.

A moderately strong late-spring storm continues to be projected
to move into the region for Sunday through Tuesday. System
trajectory, and the relative strength of the associated jet
stream, suggest several impacts for the region.

Winds: Ridge winds begin increasing late this afternoon/evening as
a 120+kt jet moves into northern California. Expect mountain waves
to begin setting up with increasing turbulence for aviators to the
lee of the Sierra. Nocturnal stability will keep these waves from
ducting to valley floors this evening and tonight, but expect
surface winds to increase by late Sunday morning. Surface gust in
the Sierra and along the Sierra Front of Nevada and down to around
Walker/Coleville will generally be in the 35-50 mph range with
ridge winds 70-90 mph. Elsewhere in the Basin and Range and for
the southern 2/3rds of Mono County, gusts will be slightly lower
in the 30-40 mph range.

Wind Impacts: High profile vehicle restrictions are almost
certain for wind prone locations like along Highway 395 in Washoe
Valley, the North Valleys, and between Doyle and Susanville. Fire
weather concerns mainly for lower elevations of southern Mono
County, but cannot rule out less acute issues in already cured
grasses in western Nevada. Strong turbulence, LLWS, and some icing
in and around the Sierra. Conditions on area lakes will be
hazardous. Blowing dust will likely create periods of limited
visibility along Interstate 80 east of Fernley and along Highway
50 east of Silver Springs. Winds could also damage fences and
small branches.

Rain/Snow/Thunderstorms: The elongation of the approaching trough
will favor warmer snow levels Sunday into early Monday before the
cold pool moves over the region Monday night into Tuesday. The
result will be snow limited mainly above 8000 feet. There could be
some light accumulation of snow Sunday night, but better chances
of accumulating snow at pass level for Monday through Monday night
as snow levels drop as low as 6000 feet. Lake Tahoe and Mammoth
Lakes could see some light accumulations of less than 1 inch
Monday night into early Tuesday; ground temperatures may be
sufficiently warm to keep paved areas mostly clear of snow. High
Sierra elevations, mainly above 8000 ft could accumulate to around
a foot of wet snow.

Rainfall will be limited for western Nevada with the Sierra Front
largely shadowed out. Light totals are expected generally up to a
quarter of an inch by early Tuesday. Best chances for rain will
occur along a cold frontal boundary that will move through western
Nevada Monday morning through the afternoon; timing for Reno will
be around 10 AM local time.

With the cold pool over the region for Monday, we could see some
isolated thunderstorms. Pellet showers will be possible with best
chances above 5000ft. Of other interest, this is also a good set-
up for cold-air funnels to form. Funnels forming in this scenario
wouldn't likely reach the ground, but could touch some of the
ridge tops; just something extra to keep an eye out for on
Monday. Boyd

.LONG TERM...Tuesday through next weekend...

A few minor changes to the long term forecast this morning, mainly
to refine weather potential for Tuesday. There remains uncertainty
on the exact track of the low and how it evolves. How it does so
will determine if, who, and how much precip will fall with the low
track.

Some ensemble solutions are showing deformation and wraparound
precip from west central Nevada into southeast Idaho. Every member
has its own idea, and several don't show it much at all. One thing
we are fairly confident in is that under the cold pool of the low
there will be enough instability for isolated thunderstorms. It will
also be quite cold with temps 15 to 20 degrees below average. If
this band does form, for us it is most likely near and east of
Fallon and Lovelock, precip amounts around 1/2" or more are
possible. We have trended the forecast to show the best potential
near and east of the highway 95 corridor, with numerous showers
elsewhere under the low. Expect changes to the forecast as if and
where this band forms becomes better defined.

The low will pull away Wednesday with some drying. There looks to be
enough residual moisture for some showers, but no thunderstorms as
temperatures warm markedly aloft.

For Thursday into next weekend, ensembles are showing varying
solutions again with another upper low. Some drop it into northern
Nevada while others keep it in the Pacific Northwest with a weaker
baggy low over the Sierra. There could be a few showers and
thunderstorms in the Sierra and north of I-80 depending on the track
of the low. Temperatures will slowly warm, but how much depends on
the track. It could remain below average, or closer to average. We
can say that it is very unlikely we will get back above average
through next weekend. X

&&

.AVIATION...

One more day of VFR conditions for area terminals today before a
storm system moves into the region. Ridge winds begin to increase
this afternoon/evening increasing the likelihood of encountering
mechanical turbulence in and to the lee of the Sierra. With a jet
of 120+ kts, turbulence severity will increase through Sunday.
With lighter surface winds, LLWS chances for TVL will also
increase through the evening and overnight hours.

Surface winds for area terminals increase significantly Sunday
morning; gusts will generally be 30-45 kts for terminals north of
Highway 50. Sierra terminals can expect MVFR/IFR conditions as
precipitation moves in by around 16Z. Conditions will be more
shadowed for KRNO/KCXP/KMEV, but should still expect some rain and
cloud cover Sunday through Tuesday.

A cold front is expected to move through the region late Monday
morning. This will likely have an associated period of LLWS along
its boundary and bring MVFR conditions to western Nevada
terminals. Icing potential will increase for Monday with higher
chances of precipitation spreading into western Nevada as well.
Atmospheric instability increases Monday as well with slight
chances of thunderstorms across the Sierra and western Nevada.

Conditions improve somewhat Tuesday for western Nevada with on-
going MVFR/IFR conditions for the Sierra. Lighter winds and VFR
conditions return by Wednesday. Boyd

&&

.FIRE WEATHER...

Breezy afternoon winds today with stronger winds for Sunday. RH
remains low today with some increases north of I-80 for Sunday. Peak
gusts this afternoon will be up to 35 mph with 35 to 55 mph gusts
for Sunday. While most areas remain on the slow backside of greenup,
the lower elevations of southern Mono County have dried enough and
the Fire Weather Watch will continue there. Elsewhere, fuels are
only marginal except in areas with a heavy grass loading from last
season, of which there aren't very many from local reports.

Winds remain gusty Monday to 35 mph, but showers and higher RH will
mitigate concerns. In fact, most areas will see wetting rains by the
time this low pulls out Wednesday. X

&&

.REV Watches/Warnings/Advisories...
NV...Wind Advisory from 11 AM to 8 PM PDT Sunday NVZ002-003-005.

     Lake Wind Advisory from 11 AM to 8 PM PDT Sunday for Pyramid
     Lake in NVZ004.

CA...Wind Advisory from 11 AM to 8 PM PDT Sunday CAZ071-072.

     Fire Weather Watch from Sunday morning through Sunday evening
     below 7000 feet in CAZ274.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.